Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 50, NWS Wichita, KS

October 9, 2018Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 9, 2018, 4:27 PM CDT for Wilson County, Kansas. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 4:27 PM CDT (21:27 UTC)
Expired
Oct 10, 2018, 2:05 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall River (KS) at Fredonia (FRNK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
27 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

314 
WGUS43 KICT 092127
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
427 PM CDT Tue Oct 9 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-101126-
/O.NEW.KICT.FL.W.0050.181009T2127Z-181010T2221Z/
/FRNK1.1.ER.181009T2047Z.181010T0600Z.181010T1021Z.NO/
427 PM CDT Tue Oct 9 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Fall River At Fredonia.
* From this afternoon until Wednesday afternoon.
* At  4:01 PM Tuesday the stage was 17.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.8 feet by 
  early Wednesday morning. The river will fall below flood stage 
  early Wednesday morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG   DAY TIME     Wed    Thu    Fri
  Fredonia        17.0   17.1  Tue 4 PM     16.7   8.4    4.6
    
&&
     
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$

Metzger
2 follow-up statements
587 
WGUS83 KICT 100200
FLSICT
Flood Statement
National Weather Service Wichita KS
900 PM CDT Tue Oct 9 2018

...The flood warning continues for the following river in Kansas...
 
  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-101559-
/O.EXT.KICT.FL.W.0050.000000T0000Z-181010T1853Z/
/FRNK1.1.ER.181009T2047Z.181010T0017Z.181010T0653Z.NO/
900 PM CDT Tue Oct 9 2018

The Flood Warning continues for
  The Fall River At Fredonia.
* Until Wednesday afternoon.
* At  8:46 PM Tuesday the stage was 17.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Wednesday morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&
                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG   DAY  TIME    Wed   Thu   Fri   
  Fredonia           17.0   17.6  Tue  9 PM    8.4   4.8   4.1
    
&&
    
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$

Metzger
091 
WGUS83 KICT 100705
FLSICT
Flood Statement
National Weather Service Wichita KS
205 AM CDT Wed Oct 10 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Fall River At Fredonia affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-100735-
/O.CAN.KICT.FL.W.0050.000000T0000Z-181010T1853Z/
/FRNK1.1.ER.181009T2047Z.181010T0017Z.181010T0525Z.NO/
205 AM CDT Wed Oct 10 2018

The Flood Warning is cancelled for
  The Fall River At Fredonia.
* At 1:47 AM Wednesday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 12:25 AM Wednesday.
* Forecast...The river will continue to fall to 5.9 feet by Thursday 
  morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Fredonia        17.0  16.5  Wed  2 AM    5.9    4.9    4.5
    
&&
     
LAT...LON 3764 9598 3750 9573 3738 9565 3739 9576
      3759 9604                       

$$

Lawson

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 1:01 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 9, 1:01 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
101 PM CDT Tue Oct 9 2018

.SHORT TERM...(Today through Thursday night)
Issued at 343 AM CDT Tue Oct 9 2018

Forecast Headline:
Flood Watch Remains In Effect For All Areas Until 7 AM CDT
Wednesday.

Today-Early Wed Morning:
A DEEP upper-deck trof remains parked from the Northern Rockies to
along the AZ/NM state line while a 2nd, broad positively-tilted
upper-deck wave is situated primarily from Alberta to the WA/OR
state line. The 2nd wave, though still quite broad, will gradually
strengthen today & tonight toward, then across, the Great Basin.
This would finally force the initial wave east across the Southern
Rockies late tonight with the deamplifying wave reaching KS,
Western OK, & West TX early Wed morning. The evolving upper-deck
pattern would drive a cold front E/SE across KS late tonight. This
would, of course, drive the axis of heaviest rains & embedded
thunderstorms east as well. The rain & embedded thunderstorms will
clear most of KICT Country late Tue night with the rains confined
to far Southeast KS early Wed morning. This has been consistent
for about the past 3 days. Until then, heavy rains, accentuated by
the embedded thunderstorms, would continue to cause further
flooding across Central & eastern KS today & tonight. Therefore
the Flood Watch remains unchanged in all respects. In Southeast KS
the airmass destabilizes this afternoon as evidenced by MLCAPES
that'll likely increase to around 2,000 J/KG. With deep-layer bulk
shear increasing in response to the approaching initial wave to
45 to 50kts (per NAM) the severe thunderstorm potential is slowly
increasing for Southeast KS this afternoon & this evening. While
all 3 modes are possible, the greatest threats would be damaging
winds & even a few tornadoes in addition to heavy rains.

Wed-Thu Night:
Quiet weather finally returns as the departing, & shearing, upper
wave crosses the MS Valley, allowing a broad inverted surface
ridge to spread from the Northern Plains to North TX. The
intermission would be short-lived as a strong, positively tilted
mid-upper wave surges E/SE from the Northern Rockies to toward the
Northern Plains. At this time, light-moderate rains are expected
to greatly increase across most of KS late Thu night with far
Southeast KS the exception.

.LONG TERM...(Friday through Monday)
Issued at 343 AM CDT Tue Oct 9 2018

Next Weekend:
Most of next weekend will be wet as the next compact surface low
is scheduled to move across NM & into the TX Panhandle Fri & Fri
night. This would induce strengthening isentropic ascent across
KICT Country, especially Fri Night & Sat when the low would move
along the Red River. Such movement would drag another cold front
across most of KS, so we're in for another wet weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Oct 9 2018

Primary Aviation concerns: Areas of RA and TSRA with widespread
IFR/MVFR conditions through this evening.

A dynamic, fall storm system continues to bring widespread SHRA
and isolated TSRA to the region this afternoon. Eventually, a
strong cold front will sweep through this evening/tonight with
SHRA/TSRA activity ending from west to east. Gusty winds will
likely develop behind this front later tonight through Wednesday.
Before then, though, widespread IFR/MVFR conditions can be
expected with the SHRA/TSRA activity. Across SE KS, a line of TSRA
may be accompanied by wind gusts in excess of 40-50kt. A brief
tornado cannot be ruled out either. The main window for that
potential looks to be through about 22z this afternoon. In the
wake of the front, rising CIGs are expected with a return to VFR
conditions for much of the area. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  45  57  40 / 100  60   0   0
Hutchinson      64  42  55  38 / 100  40   0   0
Newton          68  44  55  38 / 100  70   0   0
ElDorado        70  46  56  38 / 100  80   0   0
Winfield-KWLD   70  46  58  40 / 100  80   0   0
Russell         49  39  52  35 / 100  20   0   0
Great Bend      50  39  54  36 / 100  20   0   0
Salina          62  43  53  36 / 100  50   0   0
McPherson       65  42  54  36 / 100  50   0   0
Coffeyville     78  51  61  42 / 100  90   0   0
Chanute         76  50  58  40 / 100  90   0   0
Iola            76  50  57  40 / 100  90   0   0
Parsons-KPPF    77  51  59  41 / 100  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RM
Hazardous weather outlook, Oct 9, 2:40 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
240 PM CDT Tue Oct 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
240 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and isolated thunderstorms will continue to impact portions
of central and southeast Kansas through this evening, with a
continued threat of heavy rain and flooding. As the rain ends, the
threat will transition to primarily river and creek flooding. For
further details, please refer to the latest river flood warnings and
statements that are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue in most areas the rest of the week. Be
sure to check flood statements for further details and be listening
for possibly further warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Local storm report, Oct 9, 1:20 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
120 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      KINGMAN                 37.65N 98.11W
10/09/2018                   Kingman            KS   EMERGENCY MNGR

            SEVERAL ROADS ARE CLOSED IN MOSTLY RURAL AREAS AROUND
            KINGMAN COUNTY. THERE ARE CONCERNS BY THE COUNTY
            EMERGENCY MANAGER THAT RUSHING WATER MAY HAVE ERODED SOME
            OF THEM AND BARRICADES ARE BEING PUT UP.

&&

TVAUGHAN
Local storm report, Oct 9, 1:29 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HEAVY RAIN       WINFIELD                37.27N 96.97W
10/09/2018  M9.00 INCH       COWLEY             KS   PUBLIC

            MEASURED EVENT TOTAL RAINFALL.

&&

KMB
Local storm report, Oct 9, 1:38 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HEAVY RAIN       NW ATTICA               37.24N 98.23W
10/09/2018  M9.00 INCH       HARPER             KS   PUBLIC

            MEAURED EVENT TOTAL RAINFALL.

&&

KMB
Local storm report, Oct 9, 2:02 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      KINGMAN                 37.65N 98.11W
10/09/2018                   Kingman            KS   BROADCAST MEDIA

            KSN REPORTER SHARED A PICTURE VIA SOCIAL MEDIA THAT SHOWS
            KINGMAN RIVERSIDE PARK IS UNDERWATER IN KINGMAN.

&&

TVAUGHAN
Local storm report, Oct 9, 2:11 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
211 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            BUSHTON                 38.51N 98.39W
10/09/2018                   RICE               KS   EMERGENCY MNGR

            MIDDLE SCHOOL IN TOWN BEING EVACUATED DUE TO DRIVEWAY AND
            PARKING LOTS BECOMING FLOODED.

&&

BDK
Local storm report, Oct 9, 2:29 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLOOD            5 SE GODDARD            37.60N 97.52W
10/09/2018                   SEDGWICK           KS   LAW ENFORCEMENT

            151ST STRRET W. IS CLOSED DUE TO HIGH WATER BETWEEN 49TH
            STREET AND K42.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:37 PM CDTAreal Flood WarningICTChase, Greenwood58 hr
Oct 9, 12:21 AM CDTAreal Flood WarningICTButler, Cowley36 hr
Oct 9, 10:36 AM CDTFlash Flood WarningICTHarper, Kingman4 hr
Oct 9, 12:22 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery32 min
Oct 9, 12:34 PM CDTTornado WarningICTLabette, Montgomery17 min
Oct 9, 12:41 PM CDTAreal Flood WarningICTHarvey, Reno, Sedgwick, Sumner24 hr
Oct 9, 12:45 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell24 hr
Oct 9, 1:12 PM CDTSevere Thunderstorm WarningICTLabette32 min

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.